Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Sep 2, 2018, 8:20 AM CDT for Brewster County, Texas. It took effect at Sep 2, 2018, 6:00 PM CDT. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 8:20 AM CDT (13:20 UTC)
- In effect from
- Sep 2, 2018, 6:00 PM CDT
- Expired
- Sep 3, 2018, 9:34 AM CDT
- In force
- 16 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Johnson Ranch (TELT2).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
410
WGUS44 KMAF 021320
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
820 AM CDT Sun Sep 2 2018
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Johnson Ranch affecting Brewster County
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
. After a prolonged period of heavy rain across the Rio Grande
last night and this morning, flooding across Boquillas-Rio Grande
Village is ongoing with crest currently above Flood stage.
Johnson Ranch is currently below flood stage, but later impacts
are anticipated with an afternoon crest above Flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued
&&
TXC043-030519-
/O.NEW.KMAF.FL.W.0016.180902T2300Z-180903T1434Z/
/TELT2.1.ER.180902T2300Z.180903T0000Z.180903T0234Z.NO/
820 AM CDT Sun Sep 2 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Johnson Ranch.
* from this evening to Monday morning, or until the warning is
cancelled.
* At 7AM Sunday the stage was 5.7 feet (1.7 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by this evening and continue to
rise to near 15.6 feet (4.8 meters) by this evening. The river
will fall below flood stage by tonight.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gage at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle also
graze in the lowlands, and may be threatened.
This crest compares to a previous crest of 15.4 feet (4.7 meters) on
May 22 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Johnson Ranch 12.0 15.0 5.7 Sun 7 AM 8.8 15.6 12.3 8.6
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Johnson Ranch 3.7 4.6 1.7 Sun 7 AM 2.7 4.8 3.7 2.6
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$
TXC043-030519-
/O.NEW.KMAF.FL.W.0017.180902T1320Z-180904T0231Z/
/BOQT2.1.ER.180902T1131Z.180902T1200Z.180902T1431Z.NO/
820 AM CDT Sun Sep 2 2018
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Boquillas-Rio Grande Village.
* until Monday evening, or until the warning is cancelled.
* At 7AM Sunday the stage was 14.1 feet (4.3 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to below flood stage by
late this morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
stage. Water pumps submerge.
This crest compares to a previous crest of 13.9 feet (4.2 meters) on
Aug 19 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Boquillas-Rio 12.0 13.0 14.1 Sun 7 AM 5.8 4.0 5.5 10.6
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Mon Mon
1PM 7PM 1AM 7AM
Boquillas-Rio 3.7 4.0 4.3 Sun 7 AM 1.8 1.2 1.7 3.2
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$1 follow-up statement
247
WGUS84 KMAF 030115
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
815 PM CDT Sun Sep 2 2018
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Johnson Ranch affecting Brewster County
Rio Grande at Boquillas-Rio Grande Village affecting Brewster
County
.River levels at Johnson Ranch and Boquillas have receded below
flood stage and are forecast remain below flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
No further statements are needed at this time.
&&
TXC043-030145-
/O.CAN.KMAF.FL.W.0016.000000T0000Z-180903T1434Z/
/TELT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
815 PM CDT Sun Sep 2 2018
The Flood Warning is cancelled for
the Rio Grande at Johnson Ranch.
* At 7PM Sunday the stage was 5.9 feet (1.8 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will crest below flood stage at 11.2 feet (3.4
meters) tomorrow evening.
This crest compares to a previous crest of 15.1 feet (4.6 meters) on
Sep 24 2017.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Johnson Ranch 12.0 15.0 5.9 Sun 7 PM 8.3 8.1 10.1 11.2
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Johnson Ranch 3.7 4.6 1.8 Sun 7 PM 2.5 2.5 3.1 3.4
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305 2895 10338
$$
TXC043-030145-
/O.CAN.KMAF.FL.W.0017.000000T0000Z-180904T0231Z/
/BOQT2.1.ER.180902T1131Z.180902T1245Z.180902T1435Z.NO/
815 PM CDT Sun Sep 2 2018
The Flood Warning is cancelled for
the Rio Grande at Boquillas-Rio Grande Village.
* At 7PM Sunday the stage was 3.9 feet (1.2 meters).
* Fell below flood stage at 9:35 AM Sunday.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to 4.5 feet (1.4 meters)
by Tuesday morning.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Boquillas-Rio 12.0 13.0 3.9 Sun 7 PM 5.5 4.7 4.0 4.7
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Boquillas-Rio 3.7 4.0 1.2 Sun 7 PM 1.7 1.4 1.2 1.4
&&
LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:08 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 2, 6:08 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 608 AM CDT Sun Sep 2 2018 .DISCUSSION... See 12Z aviation discussion below. && .AVIATION... VFR conditions will prevail through mid-afternoon across the area with winds generally light south to southeast. Isolated showers and thunderstorms will begin developing mainly in the higher terrain by early afternoon and then increase in coverage at lower elevations by mid to late afternoon through early evening. MVFR conditions and wind gusts to 30 knots are possible in these thunderstorms. Particularly after 06Z, MVFR conditions will become more widespread due to lowering ceilings. Occasional IFR conditions cannot be ruled out. Though areas of showers and thunderstorms will likely persist through the night, confidence of occurrence at specific terminal sites is not sufficient to include in terminal forecasts beyond mid-evening at this time. && .PREV DISCUSSION... /issued 421 AM CDT Sun Sep 2 2018/ DISCUSSION... A broad upper trough is over the western half of the country with west to southwest flow over West Texas and southeast New Mexico. A very good supply of moisture is across the area with increased upper level lift. Showers and thunderstorms are moving across the area as a result of these conditions. Temperatures today are expected to be cooler and near normal due to the increased moisture and cloud cover. Models are showing a decrease in precipitation coverage during the late morning hours then increasing again this afternoon. Models, at this point in time, appear to have the heaviest rain across eastern and southern portions of the CWA beginning tonight. Considered issuing a Flash Flood Watch but did not think that the models were in good enough agreement to issue one so continued with the SPS. Similar conditions with the upper pattern and precipitation wise will be present on Monday. Temperatures are expected to continue to cool with highs below normal. The upper pattern changes a bit heading into the middle part of the week with the upper trough not as apparent, but moisture and rain/storms will be abundant across the area. Temperatures continue to cool on Tuesday with highs mostly in the lower to mid 80s. Moderate to heavy rain will likely develop across the eastern CWA Tuesday morning. Similar conditions may be present Wednesday morning. Models show the rain decreasing in coverage across the area next weekend as an upper low over the Central Plains moves east. Temperatures are expected to warm back up as a result, but highs will likely still be below to around normal heading into next weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 92 73 87 70 / 30 50 50 70 Carlsbad 86 66 86 69 / 30 50 40 40 Dryden 96 76 90 71 / 30 50 40 70 Fort Stockton 91 70 86 68 / 30 50 40 50 Guadalupe Pass 82 62 78 62 / 50 50 40 40 Hobbs 84 65 82 65 / 30 50 50 50 Marfa 84 59 78 62 / 50 60 60 50 Midland Intl Airport 91 72 87 70 / 30 50 50 60 Odessa 90 71 87 70 / 30 50 50 60 Wink 91 70 89 69 / 30 50 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/05
Hazardous weather outlook, Sep 2, 4:21 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 421 AM CDT Sun Sep 2 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-030930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 421 AM CDT Sun Sep 2 2018 /321 AM MDT Sun Sep 2 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop in the higher terrain this afternoon and expand across southeast New Mexico and southwest Texas overnight. Heavy rainfall with localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms will remain likely over much of southeast New Mexico and southwest Texas Monday through at least Wednesday. Rainfall could be heavy with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
In the hours before
Special weather statement, Sep 2, 3:57 AM CDT, 4 hours 23 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 357 AM CDT Sun Sep 2 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-022200- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 357 AM CDT Sun Sep 2 2018 /257 AM MDT Sun Sep 2 2018/ ...HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE STARTING LATE TODAY AND CONTINUING THROUGH MOST OF THE WEEK... A broad upper trough has set up over Arizona and New Mexico this weekend and put Southeast New Mexico and West Texas in a favorable position to receive several rounds of rainfall through most of the week. Scattered showers and thunderstorms are expected to continue to develop over Southeast New Mexico and West Texas today. Thunderstorms are expected to redevelop over the Permian Basin and Trans Pecos tonight. Heavy rainfall and localized flash flooding will be possible with these showers and storms. The upper trough is expected to remain just west of the region through at least Wednesday, which will promote the development of multiple rounds of showers and thunderstorms. Rainfall amounts of 1 to 3 inches could occur over portions of the forecast area from Labor Day to Wednesday, although there are some indications rain chances could last through the week. As a result, there will be the threat for more widespread flash flooding on these days. Everyone is encouraged to keep abreast of the latest forecasts, and hazardous weather watches and warnings during Labor Day weekend. Be attentive to your surroundings, and have a plan to reach higher ground in the event of flash flooding. Keep track of the latest weather information at weather.gov/midland, NOAA Weather Radio, or your favorite media outlet.
Special weather statement, Sep 2, 4:12 AM CDT, 4 hours 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 412 AM CDT Sun Sep 2 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-022115- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 412 AM CDT Sun Sep 2 2018 /312 AM MDT Sun Sep 2 2018/ ...LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND EVENING WITH AN INCREASED RISK OF FLASH FLOODING THROUGH MID WEEK... An upper level trough remaining over the southwest U.S. over the next several days along with abundant moisture will bring recurrent chances of showers and thunderstorms to southeast New Mexico and southwest Texas at least through mid-week. Thunderstorms will likely develop over the mountains by late afternoon and expand across the area this evening and overnight with locally heavy rainfall possible. Showers and thunderstorms will increase in coverage Monday with showers and thunderstorms likely across most of area through Wednesday. With heavy rainfall rates possible, the threat of localized flash flooding will also exist through at least Wednesday with total rainfall amounts expected to range from 1 to 3 inches with locally heavier amounts possible. Stay informed of the latest forecasts as well as hazardous weather watches and warnings this Labor Day weekend and continuing through mid-week. Be attentive to your surroundings, and have a plan to reach higher ground in the event of flash flooding. Keep track of the latest weather information at weather.gov/midland, NOAA Weather Radio, or your favorite media outlet. 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:00 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 30 min |
| Sep 1, 7:01 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward, Winkler | 119 min |
| Sep 1, 7:25 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 65 min |
| Sep 1, 7:32 PM CDT | Special Weather Statement | MAF | Ector | 28 min |
| Sep 1, 7:44 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward | 2 hr |
| Sep 1, 7:58 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 62 min |
| Sep 1, 8:08 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Sep 1, 9:39 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 1, 10:02 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Glasscock, Howard, Martin and 3 more | 3 hr |
| Sep 1, 11:38 PM CDT | River Flood Warning | MAF | Presidio | 8 days |
| Sep 2, 4:26 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 2, 8:20 AM CDT | River Flood Warning | MAF | Brewster | 37 hr |
| Sep 2, 4:05 PM CDT | Areal Flood Advisory | MAF | Reagan | 115 min |
| Sep 2, 5:11 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 2 hr |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.